Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Urine analysis shows Squamous Epithelial cells "moderate" and RBC Urine "20-50" hpf. Suggestions

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 495 Questions
Doctor wants me to come in for some abnormal urinary results. I drink lots of diet soda diuretics, and before I was tested I walked 5-6 miles. I am overweight 5'8 243 pounds. 47 y/o (Any insights given the below results) Hemoglobin "2+" Squamous Epithelial cells "moderate" WBC Urine "Occasional" RBC Urine "20-50" hpf amourphous crystals Urine " moderate" Hyaline cast urine "occasional" Protein "negative" Specific gravity "1.010" Urine color "yellow" Clarity "slightly cloudy" Urine PH 8.0 Urinary Leukocytes "negative" ALT/SGPT = 31 AST SGOT = 24 BUN=13 Creatinine=1.01 Glucose=79 eGFR=88 Glucose=79 BP=145/85 In 2009 my eGFR was 113. Over the last several years it has maintained from 92-87. I passed out once from dehyration, I sweat alot. Doctor determined it was "syncope?". Could the loss of blood flow? low blood volume? to my kidneys when I was unconscious (approximately 1-2 minutes have damaged my kidneys? i.e. eGFR 113 to 87 over time.
Posted Sat, 28 Dec 2013 in General Health
Answered by Dr. Aditya Bhabhe 2 hours later
Brief Answer: See detailed answer Detailed Answer: Hi there Thank you for sending in your query. Your Urine analysis reports indicate that there is hematuria i.e., presence of blood in the urine. I suggest that you could confirm this by repeating the urine test. If it is still positive for blood then I suggest the following course of action: The common causes of hematuria in a 47 year old male patient would be: urinary tract infection, diseases of the kidney like IgA Nephropathy, stones or a cancer of urinary tract. So you should get a Urine culture done to rule out infection. Also needed would be an Ultrasound or a CT Scan of Kidneys- ureter and bladder. This will pick up any stone or cancer. If the results of these tests are unrevealing, please consult a nephrologist to look for diseases of the kidney. As far as the decline in GFR goes, a single episode of syncope should not cause a fall in GFR. SO we need to do some more tests like 24 hour urine protein or a Urine protein to creatinine ratio (UPCR) and see what the ultrasound shows. Once we have this information we could offer you suggestions for management of your problems. Hope this was helpful. Feel free to contact me if you have any more questions Regards Dr Bhabhe
Above answer was peer-reviewed by
Follow-up: Urine analysis shows Squamous Epithelial cells "moderate" and RBC Urine "20-50" hpf. Suggestions 18 hours later
I take several supplements. Are the following supplements hard on my kidneys?: 1 500 mg Vitamin B complex per week. 1 2000 iu Vitamin D per day. 1 100 mg CoQ10 per day 1 1000 mg Omega3 fish oil per day 1-2 100mg bilberry extact per week after a fatty meal. Thank you for the previous response.
Answered by Dr. Aditya Bhabhe 17 hours later
Brief Answer: See detailed answer Detailed Answer: Hi XXXXXXX All the supplements which you have mentioned do not have any harmful effects on the kidneys. The exception is vitamin D. While it does not harm the kidneys per se, it is advisable to monitor your blood Vitamin D and calcium levels once a year or so. If any of these values is above the normal range, then I would recommend that you hold the vitamin D supplements. Hope this was helpful Dr Bhabhe
Above answer was peer-reviewed by
Follow-up: Urine analysis shows Squamous Epithelial cells "moderate" and RBC Urine "20-50" hpf. Suggestions 2 hours later
Dr. Bhabhe, I'm continuing to use this line/thread of email to communicate with you if that is alright ? When my GFR fell from 113 to 87 in 2010, I didn't realize how bad that was until just a few days ago. I realize I have some follow up tests to do, and without much information, it's difficult to hypothesize as to what happened,- but in your experience, do you think drinking one 44oz diet cola/day "phosphates" (for 20 years), in combination with high blood pressure, about the same numbers 145/85 for 10 years could cause this large of a decline? I have totally cut out my diet cola, and I have lost about 13 pounds over the last month. I was 256 last month. Again thanks for all your previous responses. I had another question - what is the relationship between phosphates i.e. from dark colas and vitamin d. Does the ingestion of foods high in phosphates lead to low Vitamin D-blood levels. I had my Vitamin D checked about 4 years ago, and it was 22 nanograms. I have slowly raised it to 45 nanograms.
Answered by Dr. Aditya Bhabhe 11 hours later
Brief Answer: See detailed answer Detailed Answer: Hi XXXXXXX I will answer your questions as follows 1) Ingestion of large quantities of diet colas will not cause a fall in GFR. However a persistently elevated blood pressure can definitely cause kidney problems in the long run. It is a good thing that you are losing weight steadily. It will also help if you cut back on the salt intake. See your doctor and discuss it with him/her, whether you need an anti hypertensive medication. If your blood pressure is maintained at < 140 and <80 , it will retard the progression of renal disease. 2) The ingestion of phosphates should not cause a fall in vitamin D levels. Your vitamin D levels at present seem to be in the appropriate range (although I do not have the reference values of the lab where you have done the tests) Hope this was helpful I will be happy to provide more answers on this forum Dr Bhabhe
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor